The EKG in the patient treated with digitalis
(Redirected from The EKG in the Patient Treated with Digitalis)Jump to navigation Jump to search
|The EKG in the patient treated with digitalis|
Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
Underlying Electrophysiologic Mechanisms
- Digoxin inhibits the transport of Na and K ions across the cell membrane
- It acts indirectly by increasing vagal tone
- Decreases the automaticity of the SA node at therapeutic doses
- The slowing of the sinus rate is due mostly to the vagal effect
- At toxic doses, it may increase the sinus rate as well as impair SA conduction.
- At therapeutic doses, the automaticity of subsidiary atrial pacemakers is reduced.
- Automaticity of subsidiary pacemakers may be increased at higher doses.
- At the AV node there is depression of conduction but enhancement of automaticity.
- This depression of conduction is due to both the vagal and the direct effects of the drug.
- The increase in the PR interval is due primarily to an increase in the AH interval and the HV interval is unchanged.
- causes an increase in the automaticity and a decrease in the excitability of the His-Purkinje system by increasing the phase 4 slope.
- The effects of digitalis on ventricular repolarization are responsible for the characteristic ST segment and T wave changes associated with the administration of the drug.
- The recovery process is shortened and the QT interval is shortened
Effect of Digoxin on the EKG
- ST segment depression
- Decreased amplitude of the T wave, which may become diphasic (initial part is negative and the terminal positive) or negative
- Shortening of the QT interval
- Increase of the U wave amplitude (not as much as hypokalemia or quinidine)
- The changes are most pronounced in the leads with a tall R wave
- The degree of repolarization changes has no correlation with serum digoxin levels
- Changes are more pronounced in tachycardia
- One of the causes of a false positive ETT
- A false positive test is seen in 50% of patients
- In LVH, the QT interval should be prolonged. If it is normal or shortened, then suspect digoxin toxicity.
- Reported in 23% of patients on the drug in 1971, lower now
- Can produce all types of arrhythmias from problems with impulse conduction to problems with impulse formation
- Interestingly enough, it does not cause bundle branch block (the level of the block is proximal to the His bundle).
- Frequency of arrhythmias:
- PVCs 48%
- Junctional Tachycardia 13%
- 1 Degree AV Block 12%
- 2 Degree AV Block 11%
- 3 Degree AV Block 11%
- PAT 13%
- PAT with Block 10%
- VT 10%
- Sinus Bradycardia 2.3%
- Sinus arrest 1.6%
- A regular rhythm in the presence of atrial fibrillation suggests complete AV block
- In cases of enhanced impulse formation from the AV node, the rate of junctional discharge is between 70 and 130 beats per minute, and the rhythm is regular. This rhythm can be seen in patients with an MI or myocarditis
- Lown had reported in 1960 that 73% of cases of PAT with block were due to digoxin. The number is probably lower currently. The atrial rate is between 150 to 200 BPM.
Digital effect on EKG. Courtesy of Dr Jose Ganseman